Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 103, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2020, 5:47 PM CDT for Jackson County, Jones County, Linn County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2020, 5:47 PM CDT (22:47 UTC)
- Expired
- Jul 7, 2020, 6:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 68 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 5:50 PM CDT | TSTM WND DMG | Anamosa, IA | LAW ENFORCEMENT RELAYED REPORT OF LARGE TREE BRANCH SNAPPED AND FELL ONTO POWER POLES IN ANAMOSA. CALL CAME IN BEFORE THE TOP OF THE HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1430 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390
WUUS53 KDVN 072247
SVRDVN
IAC097-105-113-072330-
/O.NEW.KDVN.SV.W.0103.200707T2247Z-200707T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
547 PM CDT Tue Jul 7 2020
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
West central Jackson County in east central Iowa...
Jones County in east central Iowa...
East central Linn County in east central Iowa...
* Until 630 PM CDT.
* At 547 PM CDT, severe thunderstorms were located along a line
extending from near Cascade to Amber to near Bertram, moving east
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Anamosa, Monticello, Olin, Wyoming, Martelle, Onslow, Morley,
Center Junction, Langworthy, Canton, Emeline, Otter Creek, South
Gary Owen, Garry Owen, Pictured Rocks Wildlife Area, Wapsipinicon
State Park, Camp Courageous, Crab Town, Scotch Grove and Central
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4229 9057 4209 9090 4200 9110 4198 9146
4229 9113
TIME...MOT...LOC 2247Z 262DEG 25KT 4227 9099 4212 9119 4197 9148
HAIL...1.00IN
WIND...60MPH
$$
Gross2 follow-up statements
194
WWUS53 KDVN 072304
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
604 PM CDT Tue Jul 7 2020
IAC097-105-113-072330-
/O.CON.KDVN.SV.W.0103.000000T0000Z-200707T2330Z/
Jackson IA-Jones IA-Linn IA-
604 PM CDT Tue Jul 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WEST CENTRAL JACKSON...CENTRAL JONES AND EAST CENTRAL LINN
COUNTIES...
At 603 PM CDT, severe thunderstorms were located along a line
extending from near Bernard to near Center Junction to near Martelle,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Anamosa, Olin, Wyoming, Martelle, Onslow, Morley, Center Junction,
Canton, Emeline, Otter Creek, South Gary Owen, Garry Owen, Camp
Courageous, Crab Town, Scotch Grove, Central Park, Temple Hill and
Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4229 9057 4209 9090 4200 9110 4198 9143
4229 9100
TIME...MOT...LOC 2303Z 270DEG 25KT 4228 9086 4213 9106 4198 9135
HAIL...1.00IN
WIND...60MPH
$$
Gross412
WWUS53 KDVN 072328
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
628 PM CDT Tue Jul 7 2020
IAC097-105-113-072338-
/O.EXP.KDVN.SV.W.0103.000000T0000Z-200707T2330Z/
Jackson IA-Jones IA-Linn IA-
628 PM CDT Tue Jul 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JACKSON...CENTRAL
JONES AND EAST CENTRAL LINN COUNTIES WILL EXPIRE AT 630 PM CDT...
The storms which prompted the warning have weakened and moved out of
the warned area. Therefore, the warning will be allowed to expire.
LAT...LON 4229 9057 4209 9090 4200 9110 4198 9143
4229 9100
TIME...MOT...LOC 2328Z 262DEG 25KT 4228 9086 4213 9106 4198 9135
$$
GrossWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:38 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 7, 2:38 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 238 PM CDT Tue Jul 7 2020 .SYNOPSIS... Issued at 1254 PM CDT Tue Jul 7 2020 A hot and humid airmass was located across our area this afternoon. Cumulus clouds had formed and even some very isolated pinprick showers and storms were found on the radar. Heat indices in the mid 80s were found across the area. To the west, an outflow boundary was moving east along with a MCV. These two features along with diurnal heating will lead to showers and storms across the area today. && .SHORT TERM...(This Afternoon through Wednesday) ISSUED AT 237 PM CDT Tue Jul 7 2020 Key Messages: 1. Isolated strong storms expected through the early evening. 2. Heat indices near 100 Wednesday across the area an advisory has been issued. Discussion: As previously mentioned in update AFD, this MCV and OFB may combine to increase coverage of storms across the area this afternoon. SPC has shifted the marginal risk further south to cover this threat. The latest microburst composite from the mesoanalysis targets most of the area. Multicell storms will be possible due to cold pool dynamics and weak background shear. Overnight, temperatures remain warm and are expected to be even warmer tomorrow across the area. Just a degree or two warmer than today will put us near heat advisory criteria. After a few days of near advisory, have issued advisory for tomorrow afternoon. .LONG TERM...(Wednesday Night through Tuesday) ISSUED AT 232 PM CDT Tue Jul 7 2020 Key Messages: 1. Shower and thunderstorms are expected Thursday into Friday. SPC currently has a Marginal Risk for severe storms. 2. Very warm and humid conditions will persist through much of the extended period. 3. Slight/low rain chances are expected Saturday afternoon through Sunday, with dry conditions through Tuesday Early Thursday morning through Friday afternoon, a cold front will slowly move through the region with some development of showers and thunderstorms. Likely to categorical chances remain forecast for much of the CWA Thursday morning and afternoon. High end chances are forecast into early Friday along and east of the MS River; as a result of some possible timing differences with the fropa. The rain should be ending from NW to SE Friday morning. Brief locally heavy rainfall will be possible with the stronger storms. Saturday afternoon through Sunday, several disturbances in NW flow aloft will move through the region. The forecast blend currently has slight/chance pops (20-40) for rain. Temperatures on Sunday will be slightly lower than what we've seen lately, with highs mainly in the 83-86 range. Monday and Tuesday, dry conditions are expected along with a gradual increase in temperatures with daytime highs returning to the upper 80s to low 90s by Tuesday. Beyond Tuesday, a prolonged period of much warmer and drier than normal conditions are expected; provided the active track of any organized storm systems isn't over the local area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) ISSUED AT 1254 PM CDT Tue July 7 2020 VFR conditions expected at all TAF sites. There is a very low chance for thunderstorms at the TAF sites today. Do not plan on adding a tempo until it is clear these sites will see storms. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...14 AVIATION...Gibbs
Hazardous weather outlook, Jul 7, 11:36 AM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1136 AM CDT Tue Jul 7 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-080830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1136 AM CDT Tue Jul 7 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Very warm and humid conditions will be seen today with afternoon heat index readings of 92 to 97. Isolated afternoon and evening thunderstorms are possible. There is also a marginal risk for severe weather this afternoon and evening. The main threat from any storm would be frequent lightning, hail to the size of quarters and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Hot and humid conditions will be seen on Wednesday with afternoon heat index readings around 100. There may also be some isolated afternoon and evening thunderstorms but no severe weather is expected on Wednesday. The very warm and humid conditions will continue Thursday through Monday with afternoon heat index readings in the 90s. Thunderstorms will be possible each day through Sunday. The Storm Prediction Center has a marginal risk of severe storms for Thursday. Beyond Thursday it is too early to determine any severe risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Special weather statement, Jul 7, 3:06 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
306 PM CDT Tue Jul 7 2020
IAC019-072045-
Buchanan-
306 PM CDT Tue Jul 7 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUCHANAN COUNTY
UNTIL 345 PM CDT...
At 306 PM CDT, a strong thunderstorm was located near Fairbank, or 9
miles northwest of Independence, moving east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Independence, Jesup, Fairbank, Hazleton, Buchanan County Fairgrounds,
Otterville, Wapsipinicon Golf Course, Independence Airport, Fontana
County Park, Fontana Park and Littleton.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4257 9177 4243 9183 4245 9206 4247 9206
4247 9208 4264 9208 4264 9184
TIME...MOT...LOC 2006Z 265DEG 20KT 4256 9202
GibbsSpecial weather statement, Jul 7, 5:10 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
510 PM CDT Tue Jul 7 2020
IAC105-113-072245-
Jones-Linn-
510 PM CDT Tue Jul 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JONES AND EAST CENTRAL
LINN COUNTIES UNTIL 545 PM CDT...
At 509 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Langworthy to Whittier to near
Fairfax. Movement was east at 20 mph.
Winds in excess of 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
Cedar Rapids, Anamosa, Marion, Monticello, Springville, Olin,
Martelle, Morley, Center Junction, Waubeek, Stone City, Viola,
Whittier, Langworthy, Squaw Creek Park, Marion Airport, Monticello
Municipal Airport, Matsell Bridge Natural Area, Jones County
Fairgrounds and Pictured Rocks Wildlife Area.
This includes Interstate 380 between mile markers 21 and 23.
LAT...LON 4228 9093 4197 9115 4198 9169 4211 9161
4227 9128
TIME...MOT...LOC 2209Z 269DEG 20KT 4222 9130 4208 9150 4192 9172
GrossLocal storm report, Jul 7, 5:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
523 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 2 E HIAWATHA 42.05N 91.65W
07/07/2020 E0.25 INCH LINN IA TRAINED SPOTTER
&&Local storm report, Jul 7, 5:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 2 WNW MARION 42.04N 91.63W
07/07/2020 E50 MPH LINN IA TRAINED SPOTTER
TREES BLOWING PRETTY HARD WITH SOME BRANCHES
COMING OFF TREES. SOME AROUND 1 INCH IN
DIAMETER.
&&
TJGLocal storm report, Jul 7, 5:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 PM CDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 1 NW MARION 42.05N 91.61W
07/07/2020 LINN IA TRAINED SPOTTER
YOUNG TREE SPLIT IN HALF ON BYSON ROAD IN
NORTHEAST CEDAR RAPID.
&&
TJGThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:38 PM CDT | Heat Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 28 hr |
| Jul 7, 3:06 PM CDT | Special Weather Statement | DVN | Buchanan | 39 min |
| Jul 7, 5:10 PM CDT | Special Weather Statement | DVN | Jones, Linn | 35 min |
| Jul 7, 5:19 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.